Alert archive / Arizona / Flash Flood Warnings in 2005
Flash Flood Warning 62, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Aug 12, 2005, 8:24 PM MST for Santa Cruz County, Arizona. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2005, 8:24 PM MST (03:24 UTC)
- Expired
- Aug 12, 2005, 9:30 PM MST
- In force
- 66 min
- Issued by
- NWS Tucson, AZ
- Area
- Counties, with a storm outline in the text
County Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 31 km from the middle of the area, began a volume at 03:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 3.4 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 153 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 2601 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KTWC 130326 FFWTWC AZC023-130530- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TUCSON AZ 824 PM MST FRI AUG 12 2005 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTH CENTRAL SANTA CRUZ COUNTY IN SOUTHEAST ARIZONA * UNTIL 1030 PM MST * AT 820 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED HEAVY RAINFALL FROM A THUNDERSTORM OVER UPPER PORTIONS OF MADERA CANYON. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MADERA CANYON. HEAVY RAINFALL ON THE FLORIDA FIRE BURN AREA HAS A HISTORY OF CAUSING RAPID AND SIGNIFICANT RISES IN MADERA CANYON CREEK. PERSONS LIVING ALONG MADERA CANYON CREEK SHOULD BE WATCHFUL OF RISING WATER AND BE PREPARED TO MOVE TO HIGHER GROUND IF NEEDED. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. LAT...LON 3173 11091 3167 11091 3167 11082 3173 11082 $$ SCHAFFNER WEATHER.GOV/TUCSON
2 follow-up statements
000 WGUS75 KTWC 130427 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 926 PM MST FRI AUG 12 2005 AZC023-130530- SANTA CRUZ AZ- 926 PM MST FRI AUG 12 2005 ...A FLASH FLOOD WARNING CONTINUES UNTIL 1030 PM MST FOR NORTH CENTRAL SANTA CRUZ COUNTY... AT 920 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT RAINFALL HAS ENDED FOR THE MOST PART OVER MADERA CANYON THOUGH RUNOFF IS LIKELY STILL PRODUCING STRONG FLOWS IN MADERA CANYON CREEK. RESIDENTS ALONG MADERA CANYON CREEK AND MOTORISTS DRIVING ALONG MADERA CANYON ROAD SHOULD USE CAUTION AND WATCH FOR RISING WATERS AS RUNOFF IS EXPECTED TO CONTINUE FROM UPPER MADERA CANYON FOR SOMETIME. LAT...LON 3173 11091 3167 11091 3167 11082 3173 11082 $$ SCHAFFNER WEATHER.GOV/TUCSON
000 WGUS75 KTWC 130537 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 1027 PM MST FRI AUG 12 2005 AZC023-130537- SANTA CRUZ AZ- 1027 PM MST FRI AUG 12 2005 ...THE FLASH FLOOD WARNING FOR NORTH CENTRAL SANTA CRUZ COUNTY EXPIRES AT 1030 PM MST... AT 1025 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS HAVE ENDED OVER THE MADERA CANYON AREA. SANTA CRUZ FLOOD CONTROL REPORTED A FOOT OF WATER OVER MADERA CANYON ROAD AT MILEPOST 12...WITH DEBRIS AND SEVERAL 3 FOOT SIZE DIAMETER BOULDERS OVER ROAD. FLOOD WATERS CONTINUES TO DECREASE OVER THE AREA...THUS THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE. RESIDENTS ALONG MADERA CANYON CREEK AND MOTORISTS DRIVING ALONG MADERA CANYON ROAD SHOULD USE CAUTION AND WATCH FOR RUNOFF FROM UPPER MADERA CANYON OVERNIGHT. LAT...LON 3173 11091 3167 11091 3167 11082 3173 11082 $$ WEATHER.GOV/TUCSON
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 2:30 PM MST, 5 hours 54 minutes earlier.
Area forecast discussion, Aug 12, 2:30 PM MST, 5 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 230 PM MST FRI AUG 12 2005 .SYNOPSIS...ABUNDANT MOISTURE WILL REMAIN OVER SOUTHEAST ARIZONA THROUGH THE UPCOMING WEEKEND...RESULTING IN SCATTERED SHOWERS AND THUNDERSTORMS. A WEST TO EAST DRYING TREND WILL THEN TAKE PLACE ACROSS ARIZONA DURING THE MIDDLE TO LATTER PORTION OF NEXT WEEK... BRINGING A DECREASE IN THUNDERSTORM ACTIVITY AND WARMER DAYTIME TEMPERATURES. && .DISCUSSION...SATELLITE IMAGERY...RADAR AND LIGHTNING DETECTION SHOWING PLENTY OF CONVECTION MAINLY ALONG THE MOGOLLON RIM...BUT ALSO ACROSS CENTRAL AND NORTHEASTERN SECTIONS OF MY FORECAST AREA... MORE SPECIFICALLY OVER EASTERN PINAL COUNTY AND MUCH OF GRAHAM AND NORTHERN GREENLEE COUNTIES. ISOLATED SHOWERS BEGINNING TO DEVELOP OVER EASTERN PIMA COUNTY...COCHISE AND SANTA CRUZ COUNTIES AS WELL. EARLIER THIS MORNING SOME OF THE CELLS THAT DEVELOPED IN COCHISE AND GRAHAM COUNTIES EXHIBITED SEVERE CHARACTERISTICS WITH THE POTENTIAL FOR HAIL AND/OR DAMAGING WINDS...BUT NOW THE STORMS SEEM TO BE HEAVY RAIN PRODUCERS AND FLOODING WILL BE THE MAIN CONCERN FOR THIS AFTERNOON AND INTO THE EVENING HOURS. THE CLOSED UPPER LOW SPINNING JUST NORTHWEST OF THE BAJA SPUR IS THE MAIN CULPRIT FOR ALL OF THIS ACTIVITY WITH PLENTY OF UPPER LEVEL DIFFLUENCE/DIVERGENCE OVER THE STATE. COMBINE THIS WITH THE ABUNDANT MOISTURE IN PLACE AND THE VERY UNSTABLE AIRMASS AND THE END RESULT IS MAINLY SCATTERED TO OCCASIONALLY NUMEROUS THUNDERSTORMS... ESPECIALLY ALONG THE RIM. MODELS INDICATE THAT THE CLOSED UPPER LOW WILL BEGIN TO TRANSITION INTO AN OPEN WAVE THIS WEEKEND AS IT SHIFTS TO THE EAST NORTHEAST OVER NORTHERN MEXICO AND SOUTHERN ARIZONA. FOR TOMORROW THE LOW WILL HAVE MOVED ONLY SLIGHTLY EAST WITH THE CENTER OF THE LOW GENERALLY ALONG THE CENTRAL BAJA PENINSULA. AS A RESULT THE AREA OF DIFFLUENCE WILL GENERALLY BE THE SAME AS TODAY...SO WITH PLENTY OF MOISTURE IN PLACE EXPECTING ANOTHER AFTERNOON/EVENING OF ISOLATED TO SCATTERED STORM DEVELOPMENT. BY SUNDAY THE LOW SHOULD HAVE WEAKENED TO THE POINT WHERE IT IS ONLY A CYCLONIC SHEAR AXIS THAT EXTENDS FROM SOUTHERN CALIFORNIA TO SOUTHEAST ARIZONA. HOWEVER...THE MODELS DO INDICATE A 35 KNOT JET AXIS THAT MOVES FROM THE SOUTH ACROSS THE EXTREME SOUTHEAST CORNER OF THE STATE...THUS THE LEFT FRONT QUADRANT COULD ENHANCE ACTIVITY ALONG THE EASTERN RIM. BY MONDAY THE MAIN UPPER LOW WILL PUSH INTO SOUTHERN CALIFORNIA WITH THE 35-40 KNOT JET AXIS SWINGING THROUGH ARIZONA ON MONDAY. HOWEVER...BY THEN THE DEEPEST MOISTURE SHOULD BE NORTH AND EAST OF MY FORECAST AREA...THUS PRECLUDING THE DEVELOPMENT OF ANY SIGNIFICANT NUMBER OF STORMS (MAINLY SLIGHT CHANCE/CHANCE CATEGORY). THE EXCEPTION TO THIS WILL BE THE EXTREME NORTHERN PART OF THE STATE WHERE STRONG UPPER LEVEL DIFFLUENCE...MOISTURE AND INSTABILITY WILL COINCIDE. BY TUESDAY THE LOW WILL BEGIN TO LIFT OUT WITH A DECREASE IN RAIN CHANCES THROUGH THE REMAINDER OF THE FORECAST PERIOD AS DRIER SOUTHWEST TO WESTERLY FLOW TAKES OVER. AFTERNOON HIGHS WILL GRADUALLY INCREASE TO THE UPPER 90S (NEAR NORMAL) BY LATE NEXT WEEK. && .AVIATION...TAF AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER AT KTUS. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. && MOLLERE WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 12, 10:42 AM MST, 9 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 1042 AM MST FRI AUG 12 2005 AZZ019-029>035-131400- NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY- UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION- TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY- 1042 AM MST FRI AUG 12 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT SYNOPSIS...EXPECT SHOWERS AND THUNDERSTORMS TO INITIALLY DEVELOP OVER THE HIGHER TERRAIN LATE THIS MORNING AND INTO THE EARLY AFTERNOON...WITH STORMS MOVING SLOWLY TO THE SOUTHEAST AT 5 TO 10 MPH. STORM INTENSITY WILL BE ENHANCED EAST OF A LINE FROM SASABE TO ELOY TODAY THANKS TO A DIVERGING WIND FLOW IN THE UPPER ATMOSPHERE. THE SLOW MOVEMENT OF STORMS AND ENHANCED THUNDERSTORM ACTIVITY ACROSS THE SOUTHEAST CORNER OF THE STATE...WILL MAKE THE MAIN THREAT LOCALIZED FLASH FLOODING. A SLIGHTLY ELEVATED THREAT OF DAMAGING WINDS IS PRESENT ALONG A LINE FROM SASABE TO ELOY ALONG A MOISTURE BOUNDARY ALOFT. DISCUSSION...THE LATEST PRECIPITABLE WATER IMAGERY INDICATED DEEP MID-LEVEL MOISTURE WAS PRESENT ACROSS ALL OF SOUTHEAST ARIZONA... WITH THE DEEPEST LOW-LEVEL MOISTURE POSITIONED ACROSS THE WESTERN DESERTS. SURFACE DEWPOINTS...A GOOD MEASURE OF LOW LEVEL MOISTURE... WERE GENERALLY IN THE LOWER 60S THIS MORNING ACROSS VALLEY LOCATIONS. AN UPPER LEVEL LOW PRESSURE AREA ACROSS THE NORTHERN BAJA PENINSULA HAS PRODUCED AN AREA OF DIFFLUENT FLOW ACROSS THE MAJORITY OF SOUTHEAST ARIZONA. THE BEST DIVERGENCE ALOFT WILL BE EAST OF A LINE FROM SASABE TO ELOY...AND WILL ENHANCE THUNDERSTORM DEVELOPMENT AND INTENSITY. THE LATEST GOES-10 WATER VAPOR IMAGERY INDICATED THAT A PLUME OF DRIER AIR ALOFT WILL CONTINUE TO ROTATE NORTHWARD INTO SOUTH CENTRAL ARIZONA BY THIS AFTERNOON. THIS MOISTURE BOUNDARY...MAINLY ALONG A LINE FROM SASABE TO ELOY...WILL ALSO SERVE AS A FOCUSING MECHANISM FOR THUNDERSTORMS. A MID-LEVEL HIGH PRESSURE AREA NEAR LAS VEGAS WILL PUSH STORMS SLOWLY TO THE SOUTHEAST AT 5 TO 10 MPH THIS AFTERNOON. THE LACK OF ANY SIGNIFICANT SHEAR WOULD SUGGEST THAT THE MAJORITY OF STORMS TODAY WILL BE OF THE PULSE TYPE VARIETY. THE SLOW STORM MOTION WOULD ALSO SUGGEST AN INCREASED RISK OF LOCALIZED HEAVY DOWNPOURS...AND RESULTING POSSIBILITY OF FLASH FLOODING...ESPECIALLY ACROSS THE AREA WITH THE BEST UPPER-LEVEL DIFFLUENCE...EAST OF A LINE FROM SASABE TO ELOY. FURTHER WEST...ALONG THE MOISTURE BOUNDARY ALOFT THERE IS A SLIGHTLY ELEVATED RISK OF STRONG THUNDERSTORM DOWNDRAFTS PRODUCING DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH TUESDAY THERE WILL BE SCATTERED AFTERNOON AND EVENING THUNDERSTORMS THROUGHOUT THE PERIOD WITH THE POSSIBILITY OF LOCALIZED FLASH FLOODING AND DAMAGING WINDS POSSIBLE. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Aug 12, 7:04 PM MST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
704 PM MST FRI AUG 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM FLASH FLOOD 1 NE DOUGLAS 31.35N 109.52W
08/12/2005 COCHISE AZ TRAINED SPOTTER
WIDESPREAD STREET FLOODING IN DOUGLAS. WATER DEPTH AT
WASHINGTON AVENUE AND GOLFCOURSE ROAD ESTIMATED TO BE 1.5
FEET DEEP. STATE HIGHWAY 80 LOCATED 2 MILES NORTHEAST OF
DOUGLAS CLOSED DUE TO FLOODING. 2.50 INCHES OF RAINFALL
REPORTED WITHIN ABOUT AN HOUR IN DOUGLAS.
&&
SCHAFFNERLocal storm report, Aug 12, 7:09 PM MST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
709 PM MST FRI AUG 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM FLASH FLOOD 6 NNE GREEN VALLEY 31.93N 110.97W
08/12/2005 PIMA AZ LAW ENFORCEMENT
SEVERAL LOW WATER CROSSING CLOSED DUE TO FLOODING IN THE
SAHUARITA AREA ALONG GUNNERY RANGE WASH AND NEARBY
WASHES.
&&
SCHAFFNERLocal storm report, Aug 12, 7:12 PM MST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
712 PM MST FRI AUG 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0656 PM FLASH FLOOD SIERRA VISTA 31.57N 110.32W
08/12/2005 COCHISE AZ LAW ENFORCEMENT
SIERRA VISTA POLICE DEPARTMENT REPORTED WIDESPREAD STREET
FLOODING IN SIERRA VISTA.
&&
SCHAFFNERThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 5:32 PM MST | Flash Flood Warning | TWC | Cochise | 58 min |
| Aug 12, 5:37 PM MST | Flash Flood Warning | TWC | Pima | 53 min |
| Aug 12, 6:38 PM MST | Flash Flood Warning | TWC | Cochise | 67 min |
| Aug 12, 7:20 PM MST | Flash Flood Warning | TWC | Pima | 55 min |
| Aug 12, 9:34 PM MST | Flash Flood Warning | TWC | Cochise | 56 min |
| Aug 13, 12:21 PM MST | Severe Thunderstorm Warning | TWC | Greenlee | 24 min |
| Aug 13, 2:02 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 28 min |
| Aug 13, 2:33 PM MST | Flash Flood Warning | TWC | Cochise | 57 min |
| Aug 13, 3:20 PM MST | Flash Flood Warning | TWC | Santa Cruz | 25 min |
| Aug 13, 3:26 PM MST | Flash Flood Warning | TWC | Pima | 34 min |
| Aug 13, 4:23 PM MST | Flash Flood Warning | TWC | Pima | 67 min |
Nearby
Flash Flood Warnings in Arizona, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.